Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Veech surfaces and complete periodicity in genus two


Author: Kariane Calta
Journal: J. Amer. Math. Soc. 17 (2004), 871-908
MSC (1991): Primary 37A99; Secondary 37E15, 37D40, 37D50
Published electronically: August 17, 2004
MathSciNet review: 2083470
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present several results pertaining to Veech surfaces and completely periodic translation surfaces in genus two. A translation surface is a pair $(M, \omega)$ where $M$ is a Riemann surface and $\omega $ is an Abelian differential on $M$. Equivalently, a translation surface is a two-manifold which has transition functions which are translations and a finite number of conical singularities arising from the zeros of $\omega$.

A direction $v$ on a translation surface is completely periodic if any trajectory in the direction $v$ is either closed or ends in a singularity, i.e., if the surface decomposes as a union of cylinders in the direction $v$. Then, we say that a translation surface is completely periodic if any direction in which there is at least one cylinder of closed trajectories is completely periodic. There is an action of the group $SL(2, \mathbb{R})$ on the space of translation surfaces. A surface which has a lattice stabilizer under this action is said to be Veech. Veech proved that any Veech surface is completely periodic, but the converse is false.

In this paper, we use the $ J $-invariant of Kenyon and Smillie to obtain a classification of all Veech surfaces in the space ${\mathcal H}(2)$ of genus two translation surfaces with corresponding Abelian differentials which have a single double zero. Furthermore, we obtain a classification of all completely periodic surfaces in genus two.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 37A99, 37E15, 37D40, 37D50

Retrieve articles in all journals with MSC (1991): 37A99, 37E15, 37D40, 37D50


Additional Information

Kariane Calta
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: kcalta@math.cornell.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-04-00461-8
PII: S 0894-0347(04)00461-8
Received by editor(s): January 13, 2003
Published electronically: August 17, 2004
Article copyright: © Copyright 2004 American Mathematical Society